Manufacturer asked to stop production of all oral liquid dosage medicines
The National Agency for Food and Drugs Administration and Control (NAFDAC) has warned Healthcare providers and the general public of the circulation of contaminated versions of five different Oral liquid dosage forms of some medicines which have been detected in the Maldives and Pakistan.
The World Health Organisation (WHO) had on Thursday, December 7 reported that several contaminated syrups and suspension medicines had been identified in countries in the WHO regions of the Americas, the Eastern Mediterranean, South-East Asia and the Western Pacific.
The five products are ALERGO Syrup, EMIDONE Suspension, MUCORID Syrup, ULCOFIN Suspension and ZINCELL Syrup.
According to the WHO alert, a total of 23 batches of these products all manufactured by Pharmix Laboratories in Pakistan, are affected, adding that they were first identified in the Maldives and Pakistan. Some of the tainted products have also been found in Belize, Fiji and Lao People’s Democratic Republic.
In November 2023, samples of five different batches of ALERGO syrup were screened for non-compliance by the quality control laboratory of the Maldives Food and Drug Authority (MFDA) in accordance with the thin layer chromatography (TLC) test for Diethylene Glycol and Ethylene Glycol for inclusion in The International Pharmacopoeia. The routine screening detected potentially unacceptable amounts of diethylene glycol and ethylene glycol as contaminants.
Laboratory testing conducted by the Therapeutic Goods Administration of Australia (TGA) confirmed that all five batches were contaminated with ethylene glycol at levels ranging from 0.62 to 0.82% w/w relative to the accepted limit of not more than 0.10% w/w.
A follow-on inspection of PHARMIX LABORATORIES (PVT.) LTD was conducted by the Drug Regulatory Authority of Pakistan (DRAP). According to DRAP, a review of the manufacturing facility and manufacturing records suggested that diethylene glycol/ethylene glycol as contaminants may be present in other products and batches manufactured by PHARMIX LABORATORIES (PVT.) LTD. The safety and quality of these products can, therefore, not be guaranteed.
As a precautionary measure Pharmix Laboratories has been instructed by DRAP to stop production of all oral liquid dosage medicines and issued a Recall Alert for the five different oral dosage forms manufactured by PHARMIX LABORATORIES.
Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.
Manufacturers of liquid dosage forms, especially syrups that contain excipients at risk for contamination with EG/DEG, e.g. glycol, sorbitol, and/or glycerin/glycerol, are urged to follow GMP requirements and to test each container of each incoming batch for ethylene glycol and diethylene glycol before using the excipients in the production of medicines.
NAFDAC, in a statement released on Friday, December with details of the affected products said they are unsafe, adding that their use, especially in children, may result in serious injury or death.
“Although these products are not registered by NAFDAC, they may have been distributed, through formal and informal markets, to other countries or regions including Nigeria,” the NAFDAC alert released via its X-account stated.
Consequently, NAFDAC has called on importers, distributors, retailers and consumers to exercise caution and increase vigilance within the supply chain to avoid the importation, distribution, sale and use of the substandard cough syrups.
“All medical products must be obtained from authorized/licensed suppliers. The products’ authenticity and physical condition should be carefully checked
“Members of the public in possession of the above listed products are advised not to sale or use the products, instead they are to submit stock to the nearest NAFDAC office. Seek immediate medical advice from a qualified healthcare professional if you have used the product, or suffered an adverse reaction/event having used the products,” NAFDAC stated.
It has also called on healthcare professionals and consumers to report any suspicion of adverse drug reactions, or substandard and falsified medicines to the nearest NAFDAC office or through the use of the E-reporting platforms available on the NAFDAC website www.nafdac.gov.ng.